Tardive dyskinesia is a movement disorder caused by long-term use of certain medications called neuroleptic drugs, along with some other drugs that increase the brain’s sensitivity to the neurotransmitter dopamine. It is characterized by uncontrolled facial movements such as protruding tongue, chewing or sucking motions and making faces.

Tardive dyskinesia is a very serious side effect of antipsychotic medications in particular, and patients taking such drugs should know what to watch for. Drugs that can cause tardive dyskinesia are mainly antipsychotic medications and include:

  • Abilify (Aripiprazole)
  • Clozaril (Clozapine) (may also treat the condition)
  • Geodon (Ziprasidone)
  • Haldol (Haloperidol)
  • Loxitane / Loxapac (Loxapine)
  • Mellaril (Thioridazine)
  • Navane (Thiothixine)
  • Orap (Pimozide)
  • Piportil (Pipotiazine)
  • Prolixin / Modecate (Fluphenazine)
  • Risperdal (Risperidone)
  • Serentil (Mesoridazine)
  • Seroquel (Quetiapine)
  • Stelazine (Trifluoperazine)
  • Thorazine (Chlorpromazine)
  • Trilafon (Perphenazine)
  • Zyprexa (Olanzapine)

Some of the non-neuroleptic drugs that may also cause tardive dyskinesia are:

  • Asendin (Amoxapine)
  • Cocaine and other street drugs
  • Elavil (Amitriptyline)
  • Lithium
  • Loxitane / Loxapac (Loxapine)
  • Nardil (Phenelzine)
  • Prozac (Fluoxetine)
  • Sinequan (Doxepine)
  • Zoloft (Sertraline)